The contraceptive injection contains progestogen and is injected into your body every 2 to 3 months, depending on the type. It is very effective at preventing pregnancy and is really great at stopping periods after a few injections. The downside is that once it's given, it's in for up to 3 months and cannot be removed or stopped before then.
The contraceptive injection lasts 8 - 13 weeks depending on which brand of injection you choose. At this point you will need to get a new injection (or use a different method of contraception).
Does the contraceptive injection stop periods?
The contraceptive injection can impact your periods, causing them to be heavier, lighter, shorter or irregular. The majority of women experience no periods altogether. Over 50% of women don't have periods at all after using the injection for 12 months. These side effects are temporary and your period should go back to normal within a few months of your last injection, although for some women this can take up to a year after stopping. Make sure to take a look at our users' reviews to find out how our community report the injection affects their bleeds.
Can the contraceptive injection cause acne?
The injection contains the hormone progestogen which can increase the amount of oil (sebum) produced by the sebaceous glands of the skin leading to more spots. This affects women in varying amounts and many women don't notice a difference at all. Take a look at their reviews and experiences above. If you suffer from acne it may be worth considering stopping progestogen-only contraception and switching to a combined method (combined hormonal contraception containing oestrogen is used as a treatment for acne) or non-hormonal method . Your doctor can also discuss medical treatments for acne with you. You can also read our guide to acne and the pill where we discuss the impact of hormonal contraception on skin.
Does the contraceptive injection make you gain weight?
The contraception injection is the only form of injection which may cause weight gain in some women. Whilst this might sound alarming, it's important to note that this doesn't happen for most women. If you are overweight, or gain weight quickly within the first few months of the injection speak to your doctor about alternative methods of contraception. Take a look at our user's reviews above to find out how our community report the injection affects their weight. You can also find out more in our guide to contraception and weight .
Can the contraceptive injection cause anxiety?
For some women, hormonal contraception can negatively impact their mood, although the contraceptive injection isn't scientifically proven to cause anxiety or depression. It's important to consider your individual risk against factors such as your age, medical history and contraceptive history. Make sure to check out our users' reviews and learn more on this complex topic in our guide to contraception and mood .
How the Injection works:
The contraceptive injection contains progestogen and is injected into your body every 2 to 3 months. It works to prevent pregnancy in three ways – by stopping ovulation, making the fluid in your cervix thicker (which makes it more difficult for sperm to enter the womb), and preventing the lining of your womb thickening enough for a fertilised egg to implant in it.
How to use the Injection:
You will be given the contraceptive injection as you would a standard jab. You'll need to have it once every 13 or 8 weeks depending on the brand. The injection can’t be removed from your body, so if you have any side effects you have to be prepared for them to continue during the 8 or 13-week period, and possibly afterwards.
After the injection has been given you only need to go back to your doctor or nurse if you have any problems or when you need a new injection. If you are using the Sayana Press (which you inject yourself at home) you only have to go back to the clinic annually because you will be given one year supply. For more information about the contraceptive injection, check out our FAQ guide .
How safe is the Injection:
The contraceptive injection is very safe. There are however some small risks associated with the injection. The injection can cause thinning of the bones because it affects your natural oestrogen levels. Thinning of the bones may be more of a problem if you already have risk factors for osteoporosis – if this is the case your doctor or nurse will probably advise you against the injection. In very rare cases you can have an allergic reaction to the injection and there is also a small risk of a reaction at the site the injection is given, which may cause irritation, swelling or a scar.
Evidence has also shown that the contraceptive injection is associated with an increase in weight in some people. For more information on this, you can read our guide to contraception and weight .
It's important to remember that it does not protect you from STIs.